Myocarditis after BNT162b2 vaccination in a healthy male

Am J Emerg Med. 2021 Dec;50:815.e1-815.e2. doi: 10.1016/j.ajem.2021.06.051. Epub 2021 Jun 29.

Abstract

Myocarditis following mRNA COVID-19 vaccination has recently been reported to health authorities in the United States and other countries. Cases predominately occur in young adult males within four days following the second dose of either the Moderna (mRNA-1273) or Pfizer-BioNTech (BNT162b2) vaccines. Although the number of cases reported have been small in comparison with the large number of people vaccinated, myocarditis may be a rare adverse reaction to the COVID-19 vaccination that is now only becoming apparent due to the widespread use of the vaccine. In this article, we present a case of a 20-year-old male with no prior medical history who presented to the emergency department (ED) with chest pain. He had received the BNT162b2 vaccine two days prior to his presentation to the ED. The patient had an elevated troponin at 89 ng/L which increased on repeat examination. His electrocardiogram showed diffuse concave ST segment elevations and a later MRI confirmed the diagnosis of myocarditis. Based on these findings, the patient was diagnosed with myocarditis. The patient had a previous infection with SARS-CoV-2 approximately two months prior to the onset of his symptoms, but since he had fully recovered before the time of his presentation to the ED, it is unlikely that the infection caused the myocarditis. To our knowledge, this is the first published case of myocarditis following BNT162b3 vaccination.

Keywords: COVID-19; Myocarditis; Vaccination.

Publication types

  • Case Reports

MeSH terms

  • BNT162 Vaccine / adverse effects*
  • Electrocardiography
  • Humans
  • Male
  • Myocarditis / chemically induced*
  • Myocarditis / diagnosis*
  • Young Adult

Substances

  • BNT162 Vaccine